Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 27, NWS La Crosse, WI

May 22, 2011La Crosse County, Monroe County, Vernon County, Wisconsin; Houston County, Winona County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at May 22, 2011, 4:39 PM CDT for La Crosse County, Monroe County, Vernon County, Wisconsin; Houston County, Winona County, Minnesota. It was in force for 66 min. 9 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 22, 2011, 4:39 PM CDT (21:39 UTC)
Expired
May 22, 2011, 5:45 PM CDT
In force
66 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Houston County, MN, Winona County, MN, La Crosse County, WI, Monroe County, WI, Vernon County, WI

The radar

The La Crosse radar (KARX), 5 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 22, 4:40 PM CDTHAIL 0.252 S Holmen, WI
May 22, 4:55 PM CDTTSTM WND DMG1 S Sparta, WISOME TREES SNAPPED OFF AND BILLBOARDS DOWN.
May 22, 4:55 PM CDTTORNADO1 Sw Sparta, WITORNADO FORMED AT 455 PM AND TRACKED 2 MILES WITH A MAXIMUM WIDTH OF 70 YARDS AND EF1 DAMAGE. THE TORNADO DISSIPATED AT 500 PM 2 MILES SOUTHEAST OF SPARTA.
May 22, 4:56 PM CDTTSTM WND DMG1 S Sparta, WICARS FLIPPED...TURNED...DEBRIS IMPACT HAS DESTROYED NUMEROUS WINDOWS AT BRENNEGEN CHEV DEALER.
May 22, 4:56 PM CDTTORNADO1 S Sparta, WIAT I90 EXIT 25
May 22, 4:56 PM CDTTORNADOS Sparta, WIPRELIMINARY DAMAGE ASSESSMENT BY NWS. LOW END EF1 TORNADO ON SOUTH SIDE OF SPARTA. 70 YARDS WIDE BUT NOT A CONTINUOUS PATH TOWARD WARRENS. TIME ESTIMATED BY SPOTTER REPORTS AND RADAR.
May 22, 4:58 PM CDTTSTM WND GST 601 S Sparta, WI
May 22, 4:59 PM CDTHAIL 1Barre Mills, WI
May 22, 5:00 PM CDTTORNADOSparta, WIDAMAGE TO BUILDINGS ON SOUTH SIDE OF SPARTA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 12:07 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.7 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2011-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2011-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 207 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
981 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
207 m²/s²
0-3 km storm-relative helicity
243 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

155 
WUUS53 KARX 222139
SVRARX
MNC055-169-WIC063-081-123-222245-
/O.NEW.KARX.SV.W.0027.110522T2139Z-110522T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
439 PM CDT SUN MAY 22 2011

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN HOUSTON COUNTY IN SOUTHEAST MINNESOTA...
  SOUTHEASTERN WINONA COUNTY IN SOUTHEAST MINNESOTA...
  NORTHWESTERN VERNON COUNTY IN SOUTHWEST WISCONSIN...
  LA CROSSE COUNTY IN WEST CENTRAL WISCONSIN...
  WESTERN MONROE COUNTY IN WEST CENTRAL WISCONSIN...

* UNTIL 545 PM CDT

* AT 438 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM LOCATED NEAR COUNTY ROADS 3 AND 24...OR 7 MILES
  NORTHEAST OF CALEDONIA...MOVING NORTHEAST AT 45 MPH. THIS STORM CAN
  PRODUCE QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH.  

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BROWNSVILLE AND STODDARD AROUND 445 PM...
  LA CRESCENT AND DAKOTA AROUND 450 PM...
  LA CROSSE AND FRENCH ISLAND AROUND 455 PM...
  COON VALLEY AND HOLMEN AROUND 500 PM...
  WEST SALEM AND THE COULEE EXPERIMENTAL FOREST AROUND 505 PM...
  BANGOR AND I 90 EXIT 15 AROUND 510 PM...
  CASHTON AROUND 515 PM...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DAMAGING WINDS. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE
AND STAY AWAY FROM WINDOWS.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS OCCASIONALLY PRODUCE TORNADOES...AND CAN DO SO QUICKLY.
MOVE INTO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR
BUSINESS.

&&

LAT...LON 4375 9051 4358 9148 4382 9154 4385 9152
      4392 9147 4397 9140 4411 9069
TIME...MOT...LOC 2139Z 239DEG 38KT 4369 9136
WIND...HAIL 60MPH 1.00IN

$$

BOYNE
4 follow-up statements
918 
WWUS53 KARX 222148
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
448 PM CDT SUN MAY 22 2011

MNC055-169-WIC063-081-123-222245-
/O.CON.KARX.SV.W.0027.000000T0000Z-110522T2245Z/
HOUSTON MN-WINONA MN-LA CROSSE WI-MONROE WI-VERNON WI-
448 PM CDT SUN MAY 22 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
VERNON...WESTERN MONROE...LA CROSSE...SOUTHEASTERN WINONA AND EASTERN
HOUSTON COUNTIES UNTIL 545 PM CDT...

AT 440 PM...SPOTTERS REPORTED TWO INCH DIAMETER HAIL WITH A SEVERE 
THUNDERSTORM IN CALEDONIA MINNESOTA.

AT 443 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE
SEVERE THUNDERSTORM WAS LOCATED NEAR BROWNSVILLE...OR 8 MILES SOUTH
OF LA CRESCENT...MOVING NORTHEAST AT 45 MPH. THIS STORM CAN PRODUCE
LARGE DAMAGING HAIL UP TO GOLF BALL SIZE AND DAMAGING WINDS IN EXCESS
OF 60 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LA CROSSE AND FRENCH ISLAND AROUND 455 PM...
  COON VALLEY AND HOLMEN AROUND 500 PM...
  WEST SALEM AND THE COULEE EXPERIMENTAL FOREST AROUND 505 PM...
  BANGOR AND I 90 EXIT 15 AROUND 510 PM...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS SITUATION. IF YOU ARE IN THE PATH OF THIS
STORM...PREPARE IMMEDIATELY FOR DESTRUCTIVE HAIL...WHICH CAN
SIGNIFICANTLY DAMAGE ROOFS...WINDOWS...SIDING AND VEHICLES. DAMAGING
WINDS ARE ALSO EXPECTED...WHICH WILL UPROOT TREES AND DOWN POWER
LINES. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS OCCASIONALLY PRODUCE TORNADOES...AND CAN DO SO QUICKLY.
MOVE INTO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR
BUSINESS.

&&

LAT...LON 4375 9051 4358 9148 4382 9154 4385 9152
      4392 9147 4397 9140 4411 9069
TIME...MOT...LOC 2147Z 239DEG 38KT 4373 9126
WIND...HAIL 60MPH 1.75IN

$$

BOYNE
773 
WWUS53 KARX 222158
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
458 PM CDT SUN MAY 22 2011

MNC055-169-WIC063-081-123-222245-
/O.CON.KARX.SV.W.0027.000000T0000Z-110522T2245Z/
HOUSTON MN-WINONA MN-LA CROSSE WI-MONROE WI-VERNON WI-
458 PM CDT SUN MAY 22 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
VERNON...WESTERN MONROE...LA CROSSE...SOUTHEASTERN WINONA AND EASTERN
HOUSTON COUNTIES UNTIL 545 PM CDT...

AT 456 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM LOCATED NEAR IRISH HILL...OR NEAR LA CROSSE...
MOVING NORTHEAST AT 45 MPH. THIS STORM CAN PRODUCE PENNY SIZE HAIL
AND DAMAGING WINDS IN EXCESS OF 60 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WEST SALEM AND THE COULEE EXPERIMENTAL FOREST AROUND 505 PM...
  BANGOR AND I 90 EXIT 15 AROUND 510 PM...
  CASHTON AND ROCKLAND AROUND 515 PM...
  I 90 EXIT 25 AND LEON AROUND 520 PM...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS AND SMALL HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS OCCASIONALLY PRODUCE TORNADOES...AND CAN DO SO QUICKLY.
MOVE INTO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR
BUSINESS.

&&

LAT...LON 4375 9051 4358 9148 4382 9154 4385 9152
      4392 9147 4397 9140 4411 9069
TIME...MOT...LOC 2158Z 239DEG 38KT 4379 9112
WIND...HAIL 60MPH 0.75IN

$$

BOYNE
667 
WWUS53 KARX 222209
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
509 PM CDT SUN MAY 22 2011

MNC055-169-WIC123-222219-
/O.CAN.KARX.SV.W.0027.000000T0000Z-110522T2245Z/
HOUSTON MN-WINONA MN-VERNON WI-
509 PM CDT SUN MAY 22 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN VERNON...
SOUTHEASTERN WINONA AND EASTERN HOUSTON COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

A TORNADO WATCH REMAINS IN EFFECT. CONDITIONS REMAIN FAVORABLE FOR
ADDITIONAL SEVERE THUNDERSTORMS TO DEVELOP THAT MAY PRODUCE
TORNADOES.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT SUNDAY EVENING FOR
NORTHEAST IOWA AND SOUTHEAST MINNESOTA AND WESTERN WISCONSIN.

LAT...LON 4372 9120 4373 9125 4377 9125 4383 9127
      4391 9134 4411 9069 4392 9060
TIME...MOT...LOC 2209Z 238DEG 38KT 4388 9100

$$

WIC063-081-222245-
/O.CON.KARX.SV.W.0027.000000T0000Z-110522T2245Z/
LA CROSSE WI-MONROE WI-
509 PM CDT SUN MAY 22 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WEST CENTRAL
MONROE AND LA CROSSE COUNTIES UNTIL 545 PM CDT...

AT 505 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM LOCATED NEAR THE COULEE EXPERIMENTAL FOREST...OR
10 MILES EAST OF LA CROSSE...MOVING NORTHEAST AT 45 MPH. THIS STORM
CAN PRODUCE PENNY SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ROCKLAND AND HIGHWAY 162 AND COUNTY E E AROUND 515 PM...
  I 90 EXIT 25 AND LEON AROUND 520 PM...
  SPARTA AND I 90 EXIT 28 AROUND 525 PM...
  COUNTY ROADS I AND I I AROUND 530 PM...
  FORT MC COY AND JACKSON PASS AROUND 535 PM...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS AND SMALL HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS OCCASIONALLY PRODUCE TORNADOES...AND CAN DO SO QUICKLY.
MOVE INTO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR
BUSINESS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM SUNDAY EVENING FOR
NORTHEAST IOWA AND SOUTHEAST MINNESOTA AND WESTERN WISCONSIN.

&&

LAT...LON 4372 9120 4373 9125 4377 9125 4383 9127
      4391 9134 4411 9069 4392 9060
TIME...MOT...LOC 2209Z 238DEG 38KT 4388 9100
WIND...HAIL 60MPH 0.75IN

$$

BOYNE
970 
WWUS53 KARX 222216
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
516 PM CDT SUN MAY 22 2011

WIC063-081-222226-
/O.CAN.KARX.SV.W.0027.000000T0000Z-110522T2245Z/
LA CROSSE WI-MONROE WI-
516 PM CDT SUN MAY 22 2011

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL MONROE AND 
LA CROSSE COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT SUNDAY EVENING FOR
NORTHEAST IOWA AND SOUTHEAST MINNESOTA AND WESTERN WISCONSIN.

LAT...LON 4372 9120 4373 9125 4377 9125 4383 9127
      4391 9134 4411 9069 4392 9060
TIME...MOT...LOC 2216Z 238DEG 38KT 4392 9091

$$

BOYNE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 3:07 PM CDT, 1 hour 32 minutes earlier.

Area forecast discussion, May 22, 3:07 PM CDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
307 PM CDT SUN MAY 22 2011

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT

MAIN FORECAST CONCERN IS ON LINGERING SEVERE WEATHER THIS EVENING...
THEN ATTENTION TURNS TO PERIODIC PRECIPITATION CHANCES THROUGH THE
PERIOD.

18Z SURFACE ANALYSIS SHOWS AN AREA OF LOW PRESSURE NEAR THE NORTH
DAKOTA/SOUTH DAKOTA/MINNESOTA BORDER...WITH A WARM FRONT EXTENDING
EASTWARD INTO CENTRAL WISCONSIN. MOISTURE SURGING NORTHWARD HAS
ADVECTED LOWER 60S DEW POINTS INTO THE FORECAST AREA. 17Z LAPS
SHOWING 2000-2500 J/KG SURFACE BASED CAPE ACROSS NORTHEAST IOWA AND
SOUTHWEST WISCONSIN LOWERING TO AROUND 1000 J/KG ACROSS CENTRAL
WISCONSIN. RADAR MOSAIC SHOWING ONE BAND OF THUNDERSTORMS MOVING
THROUGH central WISCONSIN...WITH ANOTHER BAND OVER SOUTHEAST
MINNESOTA AND NORTHEAST IOWA.

22.12Z MODELS OFFER SIMILAR SOLUTIONS THROUGH THE PERIOD. 500MB
CLOSED LOW LIFTS INTO WESTERN LOWER MICHIGAN BY 12Z MONDAY AND THEN
BECOMES AN OPEN WAVE BY AFTERNOON AS IT SHIFTS INTO ONTARIO ON
TUESDAY.

IN THE NEAR TERM...SEVERE WEATHER THREAT WILL CONTINUE INTO THE EARLY
EVENING HOURS. 22.15Z HRRR HANDLING CURRENT CONVECTION QUITE WELL.
THIS SHOWS SECOND CONVECTIVE LINE OVER THE FAR EASTERN AREAS OF THE
FORECAST AREA AT 00Z AND THEN THROUGH THE AREA BY 03Z. THUS HAVE
ADDED HIGHER END PROBABILITIES ACROSS THE FAR EAST EARLY THIS
EVENING. MAIN WIND SHIFT DOESN/T ARRIVE UNTIL LATER THIS EVENING
AND THUS CONTINUED LOWER END PROBABILITIES THROUGH THE OVERNIGHT
HOURS.

ON MONDAY...UPPER LOW SHIFTS EASTWARD WITH WRAP AROUND MOISTURE
SWINGING ACROSS THE AREA. 1000MB-850MB LAPSE RATES APPROACH 8C PER
KILOMETER WITH MOST UNSTABLE CAPES OF BETWEEN 500 J/KG AND 1000
J/KG. THUS WOULD EXPECT SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS...ESPECIALLY DURING THE AFTERNOON HOURS.

SHORTWAVE RIDGING THEN BUILDS IN FOR MONDAY NIGHT AND TUESDAY FOR
QUIET WEATHER...BUT COOL TEMPERATURES BACK BELOW SEASONAL NORMALS.
BY TUESDAY NIGHT AND WEDNESDAY...NEXT SHORTWAVE TROUGH TRANSLATES
ACROSS THE CENTRAL/SOUTHERN PLAINS. MOISTURE TRANSPORT INCREASES
AHEAD OF THE SYSTEM NOSING INTO THE FORECAST AREA LATE TUESDAY NIGHT.
BOTH NAM AND GFS INDICATING PRECIPITATION PUSHING INTO NORTHEAST IOWA
AND SOUTHWEST WISCONSIN AFTER MIDNIGHT AND THEN MAINLY TO THE SOUTH
OF INTERSTATE 90 FOR WEDNESDAY. WENT WITH THE HIGHER END
PROBABILITIES WEDNESDAY ACROSS THE FAR SOUTH.

SYSTEM LOOKS TO PULL EAST OF THE AREA BEGINNING WEDNESDAY NIGHT AND
DID ADD SOME TINING TO THIS PERIOD WITH THE HIGHER PROBABILITIES
DURING THE EVENING HOURS.

AS FOR TEMPERATURES...THEY LOOK TO DROP BACK BELOW NORMAL FOR
TUESDAY AND WEDNESDAY WITH CLOUDS AND COLD ADVECTION EXPECTED.
EXPECT HIGHS ONLY IN THE 60S WITH OVERNIGHT LOWS IN THE 40S AND 50S.

.LONG TERM...THURSDAY THROUGH SUNDAY

DUE TO ONGOING SEVERE WEATHER IN THE SHORT TERM DID NOT
SPEND A LOT OF TIME WITH THE DETAILS IN THIS TIME FRAME. SURFACE
HIGH PRESSURE BUILDS ACROSS THE FORECAST AREA ON THURSDAY AND
THURSDAY NIGHT WITH QUIET...BUT COOL WEATHER IN STORE FOR THE AREA.
SOME MODEL DIFFERENCES FOR FRIDAY AS NEXT SHORTWAVE TROUGH TRACKS
ACROSS THE NORTHERN PLAINS. 22.12Z GFS THE FASTEST SOLUTION IN
BRING PRECIPITATION INTO THE REA...WHILE ECMWF REMAINS DRY MOST OF
THE DAY. WENT WITH THE MODEL CONSENSUS WHICH WOULD BRING LOWER END
PROBABILITIES INTO THE NORTH FRIDAY AND ACROSS THE AREA FRIDAY
NIGHT. STILL QUITE A BIT OF MODEL DIFFERENCES FOR THE WEEKEND AND
THUS WENT WITH THE MODEL CONSENSUS.

&&

.AVIATION...

LINE OF SEVERE STORMS WILL BE EXITING THE KRST TAF SITE IN THE NEXT
2 HOURS AFTER WHICH VFR CEILINGS WILL PREVAIL UNTIL LATER TONIGHT.
AT KLSE THIS LINE WILL AFFECT THE TAF SITE BETWEEN 21Z-23Z. EXPECT
THE POSSIBILITY OF LARGE HAIL WITH THESE STORMS...ALONG WITH IFR
VISIBILITIES AND MVFR CEILINGS. BY LATE TONIGHT...MOISTURE WRAPS
AROUND LOW THAT WILL BE LOCATED OVER UPPER MICHIGAN. THIS WILL SWEEP
SOME MVFR CEILINGS INTO THE AREA AFTER 10Z TONIGHT AND CONTINUING TO
18Z MONDAY.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT/LONG TERM... RABERDING
AVIATION.......... BAUMGARDT/JLR
Hazardous weather outlook, May 22, 12:47 PM CDT, 3 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1247 PM CDT SUN MAY 22 2011

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-231100-
ALLAMAKEE-CHICKASAW-CLAYTON-DODGE-FAYETTE-FILLMORE-FLOYD-HOUSTON-
HOWARD-MITCHELL-MOWER-OLMSTED-WABASHA-WINNESHIEK-WINONA-
1247 PM CDT SUN MAY 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA AND
SOUTHEAST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WAS LOCATED NEAR INTERSTATE 35 EARLY THIS AFTERNOON
WITH UNSTABLE AIR OUT AHEAD OF IT OVER SOUTHEAST MINNESOTA AND
NORTHEAST IOWA. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THAT
FRONT THIS AFTERNOON...AND SHIFT EAST INTO WISCONSIN BY LATER
AFTERNOON...ENDING THE THREAT.

WIND PROFILES WILL ALLOW FOR SUPERCELL THUNDERSTORMS TODAY...
ESPECIALLY IN AREAS THAT RECEIVE MORE SUNSHINE. THE THREATS ARE
LARGE HAIL...DAMAGING WINDS...AND TORNADOES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORM CHANCES CONTINUE MONDAY AND AGAIN FRIDAY NIGHT. SEVERE
WEATHER IS NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS SHOULD BE PREPARED FOR ACTIVATION THIS AFTERNOON IN
THE 1 TO 4 PM WINDOW.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

WIZ017-029-032>034-041>044-053>055-061-231100-
ADAMS-BUFFALO-CLARK-CRAWFORD-GRANT-JACKSON-JUNEAU-LA CROSSE-MONROE-
RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
1247 PM CDT SUN MAY 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHWEST INTO
CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THE ATMOSPHERE WAS DESTABILIZING RAPIDLY EARLY THIS AFTERNOON AS
MORE HUMID AIR MOVED INTO THE AREA. THUNDERSTORMS ARE EXPECTED TO
DEVELOP ALONG THE MISSISSIPPI RIVER EARLY THIS AFTERNOON AND PRESS
EAST. THESE STORMS WILL AFFECT WISCONSIN THROUGH ABOUT 3 PM. A COLD
FRONT WAS LOCATED FURTHER WEST IN MINNESOTA AND THUNDERSTORMS ARE
EXPECTED TO DEVELOP ALONG THAT FRONT...AND MOVE INTO WISCONSIN LATER
THIS AFTERNOON AND EARLY EVENING...PROVIDING A SECOND ROUND OF
STORMS. THE THREAT OF THUNDERSTORMS WILL END BY EARLY EVENING AS THE
STORMS PUSH INTO EASTERN WISCONSIN.

WIND PROFILES WILL ALLOW FOR SUPERCELL THUNDERSTORMS TODAY...
ESPECIALLY IN AREAS THAT RECEIVE MORE SUNSHINE. THE THREATS ARE
LARGE HAIL...DAMAGING WINDS...AND TORNADOES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORM CHANCES CONTINUE MONDAY AND AGAIN FRIDAY NIGHT. SEVERE
WEATHER IS NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS SHOULD BE PREPARED FOR POSSIBLE ACTIVATION THIS
AFTERNOON AND VERY EARLY EVENING.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

BAUMGARDT

In the hours before

Local storm report, May 22, 3:53 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
353 PM CDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0327 PM     TORNADO          N HARMONY               43.56N 92.01W
05/22/2011                   FILLMORE           MN   PUBLIC

            DAMAGE TO SILOS...ROOFS. 1/2 N OF HARMONY

&&

ZTAYLOR
Special weather statement, May 22, 4:05 PM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
405 PM CDT SUN MAY 22 2011

IAZ029-222130-
FAYETTE-
405 PM CDT SUN MAY 22 2011

...STRONG THUNDERSTORM IN NORTHEAST FAYETTE COUNTY...

AT 357 PM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
BRAINARD IN NORTHEAST FAYETTE COUNTY...MOVING NORTHEAST AT 35 MPH.
THIS STORM HAD A TORNADO WARNING UNTIL 4 PM...WHICH WAS ALLOWED TO
EXPIRE BECAUSE THE STORM WEAKENED. NO TORNADO WAS CONFIRMED WITH
THIS STORM YET IN FAYETTE COUNTY.

THE STORM CONTINUES TO BE MONITORED FOR A POSSIBLE WARNING IN
ALLAMAKEE AND CLAYTON COUNTIES...AND IS PRODUCING FREQUENT LIGHTNING
AND BRIEF HEAVY RAIN.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM SUNDAY EVENING FOR
NORTHEASTERN IOWA AND SOUTHEAST MINNESOTA AND WESTERN WISCONSIN.

BAUMGARDT
Local storm report, May 22, 4:17 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
417 PM CDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 PM     HAIL             ELGIN                   42.96N 91.63W
05/22/2011  E1.50 INCH       FAYETTE            IA   PUBLIC

&&

ZTAYLOR
Local storm report, May 22, 4:18 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
418 PM CDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND GST     HOKAH                   43.76N 91.35W
05/22/2011  E60 MPH          HOUSTON            MN   AMATEUR RADIO

&&

ZTAYLOR
Local storm report, May 22, 4:24 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
424 PM CDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     FUNNEL CLOUD     7 S LA CROSSE           43.73N 91.23W
05/22/2011                   LA CROSSE          WI   PUBLIC

            FC REPORT ON TARGET LAKE. SOUTHERN LA CROSSE COUNTY.

&&

ZTAYLOR
Special weather statement, May 22, 4:34 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
434 PM CDT SUN MAY 22 2011

WIZ042-053-222230-
MONROE-VERNON-
434 PM CDT SUN MAY 22 2011

...STRONG TO SEVERE THUNDERSTORMS APPROACHING MONROE AND VERNON
COUNTIES...

AT 429 PM...DOPPLER RADAR INDICATED A STRONG TO SEVERE THUNDERSTORM
14 MILES NORTHWEST OF HIGHWAY 33 AND COUNTY Y...MOVING NORTHEAST AT
40 MPH.

WIND GUSTS UP TO 55 MPH MAY ACCOMPANY THIS THUNDERSTORM. WARNINGS
MAY BE NEEDED AS THIS STORM GETS CLOSER. THIS STORM HAS A HISTORY OF
PRODUCING LARGE HAIL AND TONADOES AS WELL.

LOCATIONS THAT MAY BE AFFECTED INCLUDE...
MELVINA...LEON...ST MARYS...SPARTA...I 90 EXIT 25...FOUR CORNERS AND
HIGHWAYS 27 AND 71.

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 2:16 PM CDTSevere Thunderstorm WarningARXJuneau, Monroe44 min
May 22, 2:48 PM CDTTornado WarningARXAdams, Juneau27 min
May 22, 4:16 PM CDTTornado WarningARXLa Crosse, Vernon29 min
May 22, 4:49 PM CDTSevere Thunderstorm WarningARXCrawford, Grant56 min
May 22, 4:56 PM CDTTornado WarningARXMonroe34 min
May 22, 5:04 PM CDTTornado WarningARXTaylor26 min
May 22, 5:05 PM CDTAreal Flood AdvisoryARXLa Crosse95 min
May 22, 5:05 PM CDTSevere Thunderstorm WarningARXJackson, La Crosse, Monroe25 min
May 22, 5:07 PM CDTTornado WarningARXClark, Taylor38 min
May 22, 5:28 PM CDTTornado WarningARXJuneau, Monroe32 min
May 22, 5:30 PM CDTSevere Thunderstorm WarningARXJackson, Juneau30 min
May 22, 5:41 PM CDTSevere Thunderstorm WarningARXRichland49 min
May 22, 5:57 PM CDTTornado WarningARXJuneau19 min
May 22, 1:18 PM CDTSevere Thunderstorm WarningARXDodge, Mower, Olmsted57 min
May 22, 2:03 PM CDTSevere Thunderstorm WarningARXFillmore, Mower57 min
May 22, 2:15 PM CDTSevere Thunderstorm WarningARXDodge, Olmsted, Wabasha45 min
May 22, 2:43 PM CDTTornado WarningARXFillmore62 min
May 22, 3:10 PM CDTSevere Thunderstorm WarningARXOlmsted, Winona37 min
May 22, 3:21 PM CDTTornado Warning EmergencyARXFillmore24 min
May 22, 3:46 PM CDTTornado WarningARXFillmore, Houston29 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2011Severe Thunderstorm Warnings in Minnesota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.